New Mexico, 2013

High Wind in New Mexico, March 4, 2013

March 4, 2013 · NWS ABQ · 1 event in 1 county or zone

An upper level disturbance crossed the Four Corners area during the afternoon and exited southeast into west Texas late evening. The associated cold front plunged southward from Colorado and reached the southern tier of New Mexico during the late evening.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level disturbance crossed the Four Corners area during the afternoon and exited southeast into west Texas late evening. The associated cold front plunged southward from Colorado and reached the southern tier of New Mexico during the late evening. Showers and thunderstorms developed over the northeast highlands and adjacent eastern plains as the cold front moved south. Winds were significant across the central and south central mountain region where advisory level sustained wind speeds at or above 30 mph were observed and, in some cases, high wind conditions in the east with gusts near 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 4, 8:09 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 4, 8:09 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
809 PM MST MON MAR 4 2013

.UPDATE...
EXPIRATION OF WIND ADVISORY FOR MUCH OF THE E CENTRAL AND SE
PORTION OF FCST AREA DRIVES THIS UPDATE. ALSO LOWERED POPS
TO INSIGNIFICANT LVLS IN N NM FOR AREAS WEST OF THE RIO GRANDE...
WHILE TWEAKING SLIGHTLY UP AND DOWN FOR VARIOUS PORTIONS OF NE
THIRD OF NM THROUGH THE EVE. FOR MIDNIGHT THROUGH DAWN
SIGNIFICANTLY REDUCED POPS COVERAGE AND MAGNITUDE FOR NE THIRD AS
ALL MODELS SHOW NO QPF IN NM AFT 06Z. ALSO MINOR SKY GRIDS
ADJUSTMENTS MADE FOR THE OVERNIGHT AS WELL. WILL BE MONITORING
CLOSELY HOWEVER SNOWFALL IN NE NM AND POST BACKDOOR FRONT WIND
SPEEDS. ZONES ALREADY OUT.

43

&&

.PREV DISCUSSION...305 PM MST MON MAR 4 2013...
BREEZY TO WINDY CONDITIONS ARE UNDERWAY OVER NORTHERN AND CENTRAL
NEW MEXICO DUE TO AN INCREASED GRADIENT ALOFT AND DEEP FAVORABLE
SURFACE LOW ORIENTATION. A WEAK SHORT WAVE TROUGH IS DRIVING THESE
EASTWARD ALONG WITH A DUAL SEGMENT COLD FRONT. THE PACIFIC SEGMENT
HAS ADVANCED THROUGH WESTERN NM AND WILL REACH THE CENTRAL
MOUNTAIN CHAIN BY DARK WHILE THE BACK DOOR SEGMENT SPILLS DOWN THE
PLAINS AFTER SUNSET. THE PLAINS WILL REMAIN WINDY ALONG AND
IMMEDIATELY BEHIND THE BACK DOOR FRONT AS IT PROGRESSES
SOUTHWARD...BUT AREAS TO THE WEST WILL BEGIN TO SEE A WELCOME
DECREASE IN WIND SPEED. HAVE DECIDED NOT TO EXPAND OR EXTEND THE
WIND ADVISORY TONIGHT FOR THE EASTERN PLAINS...SINCE THE STRONGEST
GUSTS WILL ONLY LAST AN HOUR OR TWO AS THE FRONT PASSES THROUGH. LOW
TEMPERATURES WILL BE DRASTICALLY COOLER TONIGHT...AS OPPOSED TO
LAST NIGHT.

ON TUESDAY A SHORT-LIVED RIDGE OF HIGH PRESSURE WILL MOVE
IMMEDIATELY OVER NM...INDUCING MUCH LIGHTER ATMOSPHERIC WINDS OVER
THE STATE. TEMPERATURES WILL BE ABOUT 10 DEGREES COOLER THAN
AVERAGE IN THE EASTERN PLAINS IN THE WAKE OF THE AFOREMENTIONED
BACK DOOR FRONT...BUT AREAS IN CENTRAL TO WESTERN NM WILL ACTUALLY
NOT BE TOO FAR FROM NORMAL.

ON WEDNESDAY THE RIDGE QUICKLY EXITS...AND SOUTHWESTERLIES ALOFT
WILL STEADILY PICK UP STEAM. SOME SURFACE BREEZINESS WILL
TRANSPIRE BY AFTERNOON...AND TEMPERATURES WILL RISE A FEW TO
SEVERAL DEGREES ACROSS THE AREA. THIS TREND WILL CONTINUE INTO
THURSDAY...INCREASING SOUTHWESTERLIES WITH WARMING TEMPERATURES
AND A DRY AIRMASS.

BY FRIDAY CHANGES WILL BEGIN UNFOLDING AS A VERY LARGE SCALE LOW
PRESSURE SYSTEM WORKS OFF OF THE PACIFIC AND ON A COURSE JUST
SOUTH OF THE FOUR CORNERS REGION. THIS STORM CONTINUES TO HAVE A
VERY DIFFERENT LOOK AND FEEL THAN PAST STORMS THIS WINTER...BEING
VERY BROAD AND LARGE IN SCALE WITH ENOUGH RESIDENCE TIME OVER THE
EASTERN PACIFIC TO INGEST A BOUNTIFUL QUANTUM OF MOISTURE. FRIDAY
NIGHT WOULD BE THE WINDOW FOR THE MOST WIDESPREAD AND NOTABLY
WETTING PRECIPITATION...AS NM WOULD STILL BE LARGELY RESTING IN
THE WARM SECTOR WITH THE BENEFITS OF HIGH SNOW LEVELS IN THE 7500
TO 8500 FT RANGE AND HEALTHY PRECIPITABLE WATER. THE GFS CONTINUES
TO STRETCH AND ELONGATE THE STORM WHICH WOULD LIKELY LIMIT CORE
DYNAMICS OF THE STORM FOR MUCH OF NEW MEXICO. THE LATEST EUROPEAN
MODEL KEEPS BETTER SYMMETRY AND WRAP-AROUND PRECIPITATION AS THE
COLDER CORE OF THE STORM ARRIVES...BUT THE TRACK HAS SLOWED A BIT
SINCE THE PREVIOUS RUN...LEAVING SOME RUN-TO-RUN DISCONTINUITY.

52

.FIRE WEATHER...

...SPOTTY CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHERN PARTS OF
THE EAST CENTRAL PLAINS THROUGH EARLY THIS EVENING...

STRONG WESTERLY DOWNSLOPE WINDS WITH HIGH TEMPERATURES ABOVE TO WELL
ABOVE NORMAL ACROSS PORTIONS OF THE EAST CENTRAL PLAINS ARE CREATING
SPOTTY CRITICAL FIRE WEATHER CONDITIONS CURRENTLY. WINDS WILL SHIFT
TO THE NORTH BEHIND A COLD FRONT OVERNIGHT ACROSS THE SAME AREA...AS
THE FRONT PROGRESSES SOUTH ACROSS THE EASTERN PLAINS.

BIG CHANGES TUESDAY COMPARED TO TODAY...WITH MUCH LIGHTER WINDS AND
POOR TO FAIR VENTILATION. TEMPERATURES WILL BE SLIGHTLY WARMER OUT
WEST BUT COOLER CENTRAL AND EAST...ESPECIALLY SOUTHEAST WHERE HIGHS
WILL BE 10 TO 15 DEGREES BELOW NORMAL. LOOK FOR A QUICK REBOUND
WEDNESDAY AFTER A SHORTWAVE RIDGE PUSHES OVERHEAD...WITH
TEMPERATURES...WINDS AND VENTILATION TRENDING UP AS RELATIVE
HUMIDITIES TREND DOWN SLIGHTLY. INCREASING SOUTHWEST FLOW ALOFT WILL
BECOME MORE EVIDENT ON THURSDAY WHEN BREEZY TO WINDY CONDITIONS ARE
FORECAST WITH VENTILATION AND TEMPERATURES CONTINUING THE UPTREND...
ESPECIALLY EAST. A FEW HOURS OF CRITICAL CONDITIONS ARE POSSIBLE
ACROSS THE EAST THURSDAY AFTERNOON.

FRIDAY WILL BE A TRANSITION DAY AS THE FLOW IN THE LOWER BOUNDARY
LAYER INCREASES OUT OF THE SOUTH IN ADVANCE OF A POTENT UPPER LEVEL
LOW. MINIMUM RELATIVE HUMIDITIES WILL TREND UP SOMEWHAT ON FRIDAY
AND HIGH TEMPS WILL TREND DOWN AS MOISTURE ADVECTION KICKS-IN WITH
CHANCES FOR WETTING PRECIP.

A WETTING EVENT IS FORECAST FOR LATE FRIDAY THROUGH THE WEEKEND...AS
THE BROAD UPPER LOW MOVES SLOWLY OVER THE REGION AND TAPS PACIFIC
MOISTURE. THE 12Z MEDIUM RANGE MODEL SOLUTIONS ARE SOMEWHAT
DIVERGENT BEYOND 120HRS WITH THE TRACK OF THE UPPER LOW AND
POTENTIAL DEVELOPMENT OF TWO CIRCULATION CENTERS. AT THIS POINT...
HIGH CONFIDENCE ON A WETTING EVENT FAVORING THE WEST AND NORTH OVER
THE WEEKEND.

11

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS ARE FORECAST TO PERSIST AT TAF SITES...ALTHOUGH
WINDS WILL BE A CONCERN THROUGH THIS EVENING BOTH AHEAD OF AND
BEHIND A COLD FRONT. IN ADDITION...VIRGA SHOWERS WILL BE IN THE
VICINITY OF KFMN...KGUP...KSAF AND KABQ THIS AFTERNOON AND EVENING.
A SHORT-DURATION AIRPORT WEATHER WARNING WILL LIKELY BE REQUIRED
FOR WIND GUSTS NEAR 35KTS FOR KABQ BETWEEN 23-02Z AS THE FRONT
PUSHES THROUGH. A MORE SIGNIFICANT FRONTAL PUSH IS EXPECTED ACROSS
THE EASTERN PLAINS OVERNIGHT AND WILL AFFECT KLVS...KTCC AND
KROW. KTCC WILL EXPERIENCE THE STRONGEST WINDS OF THE THREE
SITES...WITH GUSTS NEAR 35KTS. WINDS WILL DECREASE LATE TONIGHT
AND SKIES WILL CLEAR-OUT.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Mar 4, 5:36 AM MST, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
536 AM MST MON MAR 4 2013

NMZ501>540-051300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
536 AM MST MON MAR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS REDEVELOPING BY EARLY THIS AFTERNOON WILL SPREAD
OVER MUCH OF THE EASTERN PLAINS AND ADJACENT EASTERN FOOTHILLS OF
THE CENTRAL AND SOUTH CENTRAL MOUNTAIN CHAINS THROUGH SUNSET THIS
EVENING. GUSTY WINDS AND LOW HUMIDITIES MAY PRODUCE SOME LOCALLY
CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHERN PORTIONS OF THE EAST
CENTRAL PLAINS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SIGNIFICANT WINTER STORM WILL CROSS OUT OF ARIZONA INTO NEW
MEXICO ON FRIDAY...AND MAKE A SLOW TRIP EASTWARD ACROSS NEW MEXICO
THROUGH THE WEEKEND. RAIN WITH HIGH COUNTRY SNOW WILL CHANGE TO
ALL SNOW SATURDAY NIGHT INTO SUNDAY...WITH SOME RAIN REMAINING
OVER THE RIO GRANDE VALLEY AND SOUTHERN PORTIONS OF THE EASTERN
PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT THE NATIONAL WEATHER SERVICE TO REPORT MEASURED WIND
SPEEDS...WIND DAMAGE...OR WIND IMPACTS THROUGH THE INTERNET AT
WEATHER.GOV/ABQ OR TOLL FREE AT 888.386.7637

SHY

In the hours before

Special weather statement, Mar 4, 6:08 PM MST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
608 PM MST MON MAR 4 2013

NMZ527-530-050130-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
608 PM MST MON MAR 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY THROUGH
630 PM MST...

AT 606 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF GRENVILLE...OR ABOUT 11 MILES
SOUTH OF DES MOINES...MOVING SOUTHEAST AT 65 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE....CAPULIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3700 10367 3684 10347 3659 10382 3672 10397
TIME...MOT...LOC 0107Z 334DEG 57KT 3660 10379

40

Event by event

1 high wind. Local standard time, as filed.

High Wind, Curry County

When
March 4, 9:10 PM MST to 9:17 PM MST
Where
Curry County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Cannon Air Force Base reported peak wind of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427842.